Alabama, 2024Flash Flooding and Flooding in Alabama, September 13 to 15, 2024
September 13 to 15, 2024 · NWS HUN · 9 events in 2 counties and zones
As the remains of Tropical System Francine slowly meandered through the mid South, a persistent band of showers and thunderstorms produced very heavy rainfall totals over the two day period from the 13th into the 14th. Some of the heaviest rains occurred during the evening of the 13th into the morning hours of the 14th in parts of northwest and north central Alabama.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As the remains of Tropical System Francine slowly meandered through the mid South, a persistent band of showers and thunderstorms produced very heavy rainfall totals over the two day period from the 13th into the 14th. Some of the heaviest rains occurred during the evening of the 13th into the morning hours of the 14th in parts of northwest and north central Alabama. Widespread rain totals of 2 to 4 inches were observed, with a large pocket of 4 to 6 inch rainfall across portions of Cullman, Colbert, Franklin, Lauderdale, Lawrence, and Morgan. A smaller pocket of 8 to 12 inch rainfall was observed in Lawrence Cunty, including the Bankhead National Forest. During the evening hours of the 13th, a few instances of flash flooding weres reported in Cullman County. During the late night and morning hours of the 14th, significant flash and areal flooding occurred as a result in the town of Moulton and nearby areas where several homes were affected by flood water. Small stream and creek flooding persisted through the 15th as runoff fed into the Big Nance Creek which went into Major Flood during the morning hours. A man was rescued from flood waters during the early morning hours of the 15th just south of Courtland near a creek feeding into Big Nance Creek.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Sep 13, 11:35 AM CST, 4 hours 59 minutes earlier.
Area forecast discussion, Sep 13, 11:35 AM CST, 4 hours 59 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1235 PM CDT Fri Sep 13 2024
...New NEAR TERM, SHORT TERM...
.NEAR TERM...
(Tonight)
Issued at 1234 PM CDT Fri Sep 13 2024
Threat for excessive rain and possibly isolated severe weather is
increasing as heating commences further. Convective band in
northwest AL is the one to watch as we head into the evening
hours. As the 5h wave pivots east this afternoon and evening,
expect a large uptick in coverage and intensity of showers and
thunderstorms. Bulk shear values have diminished a bit since 12Z,
but still formidable given 1000-1500 J/kg SBCAPE. CAPE is a bit
greater to our south, but the warm frontal boundary is trying to
advance a bit further north to just south of MSL through Cullman.
Convergence along this boundary will shift even further northeast
into our area this evening. Persistent heavy rain will occur
through tonight in the convergent band which will become more
oriented west-northwest to east- southeast. Various CAMS/HREF data
suggest several inches of rain in the heaviest corridor.
&&
.SHORT TERM...
(Saturday through Sunday night)
Issued at 1234 PM CDT Fri Sep 13 2024
The potential for excessive rainfall will persist through
Saturday and Saturday night as the 5h/8h lows slowly shift
southeast into eastern MS, with a persistent deep layer southeast
flow and moisture transport through the TN Valley. The
trough/convergence axis shifts slightly southwest late Saturday
night into Sunday, along with low level stream flow advecting
slightly drier air into our northeast AL and southern TN counties.
This may limit the heavy rain threat sometime on Sunday. After
coordination, will extend the Flood Watch through Saturday at 7 PM
CDT.
&&
.LONG TERM...
(Monday through Thursday)
Issued at 320 AM CDT Fri Sep 13 2024
With the open wave trough likely moving to the south of the region
on Tuesday, and continuing through Thursday, chances for showers
will decrease during the period. Chances for showers (~30%) remain
for Tuesday, but lessen for Wednesday and Thursday. With increased
sunshine in the warm sub-tropical air mass, temperatures will
likely climb into the 80s each day during the period.
&&
.AVIATION...
(18Z TAFS)
Issued at 1103 AM CDT Fri Sep 13 2024
Ceilings of 015-025 agl (MVFR) will improve to above 030agl (VFR)
by 22Z. However, SHRA and TSRA will become scattered to numerous,
with periodic lower ceilings and visibility. By 02Z, ceilings
should drop back to 020-025agl (MVFR), and progressively lower
below 010agl (IFR) by 05Z. These or similar conditions may last to
the end of the period.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Flood Watch through Saturday early evening for ALZ001>010-016.
TN...Flood Watch through Saturday early evening for TNZ076-096-097.
&&
NEAR TERM...17
SHORT TERM....17
LONG TERM....KDW
AVIATION...17
In the hours before
Special weather statement, Sep 13, 3:34 PM CST, 1 hour before
Special Weather Statement
National Weather Service Huntsville AL
434 PM CDT Fri Sep 13 2024
ALZ016-132215-
Cullman AL-
434 PM CDT Fri Sep 13 2024
...A STRONG THUNDERSTORM WILL IMPACT CULLMAN COUNTY THROUGH 515 PM
CDT...
At 433 PM CDT, Doppler radar was tracking a strong thunderstorm near
Blount Springs, or 16 miles northeast of Sumiton, moving northeast at
25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Cullman, Hanceville, Good Hope, Holly Pond, Dodge City, Baldwin,
Vinemont, West Point, Garden City, and Colony.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3389 8702 3427 8703 3423 8652 3412 8660
3412 8663 3409 8666 3408 8670 3405 8668
3406 8671 3403 8670 3403 8672 3397 8677
3395 8679 3395 8685 3393 8686 3394 8688
3392 8689 3391 8692 3387 8694
TIME...MOT...LOC 2133Z 207DEG 21KT 3392 8685
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
RSBLocal storm report, Sep 13, 4:11 PM CST, 23 minutes before
Preliminary Local Storm Report
National Weather Service Huntsville AL
511 PM CDT Fri Sep 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM Non-Tstm Wnd Dmg 9 SSE Cherokee 34.63N 87.91W
09/13/2024 Colbert AL 911 Call Center
Power pole reported down or leaning along
Highway 247 near Tuscumbia.
&&Local storm report, Sep 13, 4:19 PM CST, 15 minutes before
Preliminary Local Storm Report
National Weather Service Huntsville AL
519 PM CDT Fri Sep 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM Tstm Wnd Dmg 5 SSW Good Hope 34.04N 86.89W
09/13/2024 Cullman AL Emergency Mngr
Tree reported down along Highway 69 and
County Road 223 near Good Hope.
&&Event by event
4 flash flood, 4 flood, 1 heavy rain. Local standard time, as filed.
Flash Flood, Cullman
- When
- September 13, 4:34 PM CST to 10:17 PM CST
- Where
- Cullman County, 0.9 mi NW of West Pt to 0.58 mi NW of West Pt
- Cause
- Heavy Rain / Tropical System
- Reported by
- Emergency Manager
- Coordinates
- 34.240, -86.960
Flowing water near some streets west of West Point High School with water depth near the top of some automobile tires.
Flash Flood, Cullman
- When
- September 13, 7:42 PM CST to September 14, 1:00 AM CST
- Where
- Cullman County, 0.9 mi NE of Welti to 0.72 mi NE of Welti
- Cause
- Heavy Rain / Tropical System
- Reported by
- Emergency Manager
- Coordinates
- 34.140, -86.740
County Road 703 bridge near Hanceville is under water. Road is closed at this time.
Flash Flood, Lawrence
- When
- September 14, 5:00 AM CST to 11:00 AM CST
- Where
- Lawrence County, 0.57 mi W of Moulton to 0.62 mi W of Moulton
- Cause
- Heavy Rain / Tropical System
- Reported by
- Broadcast Media
- Coordinates
- 34.480, -87.290
Corrects previous LSR Flash Flood report from 1SW Moulton. Severe flash flooding in Moulton on Main Street. Two residents rescued from a home. Depth of water at least 1-2 feet.
Flash Flood, Lawrence
- When
- September 14, 7:20 AM CST to 1:11 PM CST
- Where
- Lawrence County, 2.93 mi WNW of Moulton to 2.64 mi W of Moulton
- Cause
- Heavy Rain / Tropical System
- Reported by
- Public
- Coordinates
- 34.490, -87.330
Social media video of flooding at the intersection of Highway 24 and CR 168. Depth of water estimated at 18-24 inches.
Heavy Rain, Lawrence
- When
- September 14, 8:00 AM CST
- Where
- Lawrence County, 1.3 mi WNW of Moulton
- Reported by
- COOP Observer
- Coordinates
- 34.488, -87.300
Moulton Water Plant, the official Coop site in the area, measured 13.9 inches of rain.
Flood, Lawrence
- When
- September 14, 8:50 AM CST to 2:48 PM CST
- Where
- Lawrence County, 1.14 mi W of Moulton to 0.53 mi WNW of Moulton
- Cause
- Heavy Rain / Tropical System
- Reported by
- Emergency Manager
- Coordinates
- 34.480, -87.300
Flooding along Crow Branch just West of Market Street and School Street in Moulton. Depth of water estimated at 1-1.5 feet.
Flood, Lawrence
- When
- September 14, 10:15 AM CST to 4:00 PM CST
- Where
- Lawrence County, 1.14 mi W of Moulton to 0.8 mi WSW of Moulton
- Cause
- Heavy Rain / Tropical System
- Reported by
- Broadcast Media
- Coordinates
- 34.480, -87.300
Court Street and CR 460 flooded with 2-4 feet of water covering areas near the baseball field along Almon Branch.
Flood, Lawrence
- When
- September 14, 2:45 PM CST to 8:00 PM CST
- Where
- Lawrence County, 2.2 mi NW of Moulton to 1.8 mi NW of Moulton
- Cause
- Heavy Rain / Tropical System
- Reported by
- Broadcast Media
- Coordinates
- 34.500, -87.310
A resident was rescued from floodwaters at their home along CR 167 just west of Crow Branch. Depth of water estimated at 2-3 feet.
Flood, Lawrence
- When
- September 15, 12:00 AM CST to 6:00 AM CST
- Where
- Lawrence County, 0.57 mi W of Terrytown to 1.19 mi SW of Terrytown
- Cause
- Heavy Rain / Tropical System
- Reported by
- Law Enforcement
- Coordinates
- 34.630, -87.340
A man was rescued from flood waters at the intersection of CR 150 and CR 257. This is near a small creek that feeds into nearby Big Nance Creek. Depth of water estimated at 2-3 feet.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, September 13, 202412 events
- Debris Flows and Flood in Puerto Rico, September 13 to 14, 2024$11,000 · 4 events
- Damaging Winds in Alabama, September 13, 2024$3,000 · 6 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 13, 20243 events
- Flood and Heavy Rain in Georgia, September 13, 20242 events
- Flooding in Alaska, September 13 to 15, 20242 events
- Damaging Wind in Georgia, September 13, 2024$1,000 · 1 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, September 13, 20241 event
- Damaging Wind in Kentucky, September 13, 2024$5,000 · 56 kt wind · 1 event
- Flood in Florida, September 13, 20241 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1218309, 1218311, 1218312, 1218314, 1218319, 1218315, 1218316, 1218317, 1218318.